I have had problems with my neck for several years. Have had 3 surgeries (the last was in 05/09). I have 2 buldging discs that are causing cord compression, and impinging on he nerves @ c3c4 and c4c5. I will have to have surgery again when I can no longer stand the pain or when the cord compression. Here's my question: Having been on narcotics for the last several years, I have developed the side effect of severe itching after being on them for a while. This has happened with Demerol, Diluidid,Darvocet,Hydrocodone and Tramadol. I can take Tylenol #3 and morphine (post op in the hospital) with out any problems. Sometimes,if I take one of the itchy ones with Atarax and benadryl I'm ok for awhile, and then the itching will eventually get too bad and I will have to switch to something else. Tylenol #3 dosen"t work very well for the pain, so my PCP is always looking for something else to try. Are all of the drugs that cause my itching in the same class? Is there something similar to Tylenol #3 or Morphine that you would suggest? Thanks so much for your help.
I have the same problem with codeine and dihydrocodiene after being on them for a few months, I actually scratched the skin off my arm and face in places in the night with out realising. My doctor tried antihistamines which worked for a few months, something to do with histamine levels rising with long term use of these drugs, I can't remember exactly though.
I now take Tramadol which I have very little itching with.. Which is strange as Tramadol is an anolouge of codeine. Other than Morphine (no itching at all)I have not been prescribed any other narcotic meds so can't really say.
Sorry that I can't offer anything more useful, but it might be worth talking to your doctor about antihistamines (similar to the stuff you get to prevent hay fever). I am sure someone else on the forum will know more.
Generally that can be more of a problem with Codiene but I have experienced it with the others as well but in larger doses. If I can keep my dose at a minimum (not taking the full prescribed amount) I can keep the itches at bay.
Another possible solution for you is to use Benedryl lotion or gel. You can get this at your local Pharmacy. It helps me a great deal when I feel like I'm going to break out.
In terms of pain meds., you might try the Fentanyl Patch. I have broken out with itching before but very seldom. Everyone is different and you might bring this up with your Doctor. It's a great pain med. for the fact that it works around the clock. I have had wonderful relief with it.
Many people with allergies to opiates have had success with Talwin as a pain reliever. Its an old drug and isn't widely prescribed anymore, but I think its still available. Word of caution, most Talwin now contains Naltrexone, which is an opioid receptor antagonist and is called Talwin NX. You can not take any opiate medication while taking it.
Should you decide to try it, make sure that your doctor explains the dangers and also checks for interactions with all the medications you are currently taking.
I see you did not mention oxycodone in the list you have tried unsuccessfully. If you have not tried it then it could work for you.
The anti itch cremes are a great idea as well.
I hope you do find a solution :)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.